Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
154 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What could be discomfort in rib cage with a balloon blown up sensation with slow heart beat and temporary relief with Gas-X?

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't seem to burp or pass gas when this happens. Feels as if there is no room for my lungs to breathe and like my heart is beating slower. I took Gas-X and it goes away in about 20 minutes. I have a history of acid reflux which is under control with Prevacid. Could I have a problem with not enough good bacteria in my gut due to taking the proton pump inhibitors for several years or could this be something more serious? Thank you.

Mon, 20 Jan 2014
Report Abuse
Internal Medicine Specialist 's  Response
Hi, PPIs are known to alter gut flora, but in this case your symptoms donot seem to be infection related. as you did not burp, the gas would have distended your stomach significantly causing chest discomfort. make sure that you take a prokinetic along with PPI, so that your stomach clears the gas down to your intestines. Avoid tea / coffee and an additional pillow might help. all the best.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Lansoprazole


What could be discomfort in rib cage with a balloon blown up sensation with slow heart beat and temporary relief with Gas-X?

Hi, PPIs are known to alter gut flora, but in this case your symptoms donot seem to be infection related. as you did not burp, the gas would have distended your stomach significantly causing chest discomfort. make sure that you take a prokinetic along with PPI, so that your stomach clears the gas down to your intestines. Avoid tea / coffee and an additional pillow might help. all the best.